National Horror Show
It goes completely against the grain for almost everyone in the UK to say anything bad about the NHS. But in the case of the antidepressant group of drugs, with the brief note the NHS has just issued alerting people to the effect that antidepressants may be difficult to stop puts the NHS in an Enemy of the People category. The note reads:
How should you come off antidepressants?
Talk to your doctor before you stop taking antidepressants. It’s important that you do not stop taking antidepressants suddenly.
A dose of antidepressants should be slowly reduced, normally over 4 weeks, but sometimes longer. This is to prevent any withdrawal symptoms you might get as a reaction to coming off antidepressants suddenly.
Withdrawal symptoms may include:
- Trouble sleeping
- Stomach problems
- Feeling as if there’s an electric shock in your head
- Feeling irritable, anxious or confused
Withdrawal symptoms usually come on within 5 days of stopping the medicine and generally last for up to 6 weeks. Some people have severe withdrawal symptoms that last for several months or more.
See your doctor if you get severe withdrawal symptoms after you stop taking antidepressants. Alternative approaches can be used, such as reintroducing another antidepressant from the same group and reducing the dose more slowly, or stopping completely and managing your symptoms.
The mental health charity Mind has more information on the withdrawal effects of antidepressants
Page last reviewed: 6 November 2019
Next review due: 6 November 2022
An Enemy of the People
In 1882, in An Enemy of the People, Henrik Ibsen, faced Dr. Thomas Stockmann with the dilemma we now pose doctors when we have adverse events. Stockmann had evidence the water supply to his town’s new spa was contaminated and wanted the problem solved before the season’s first tourists arrived. The newspapers, the socialists and the townspeople were with him until the implications of missing out on the tourist kroner sank in. Then they turned against him, and, unlike the Hollywood hero of Jaws, based on a similar plot-line, he had to leave town.
A Dr Thomas Stockman has just written an account of his difficulties stopping antidepressants. The referenced journal version is Here.
My attempt to stop a long-term antidepressant began shortly after gaining my membership of the Royal College of Psychiatrists. I quickly discovered that my knowledge about this, although adequate for the written exam and for counselling a mock patient in a clinical exam, left me unprepared for the reality of the difficulties ahead.
I had taken 60 mg of the SNRI duloxetine for around a year, prescribed by a psychiatrist for low mood. I received no warning about the potential difficulty of stopping it, nor did I myself anticipate this. I understood a ‘discontinuation syndrome’ was possible, but not withdrawal, and any symptoms would be ‘usually mild and self-limiting over about a week’. It was only later that I learned the name and its description both originated from an industry-sponsored conference.
I waited the recommended 6 months post-recovery to stop the drug. I was under the care of my GP at the time. We both anticipated a straightforward process over around a month, and I was happy to be delegated management of the reduction. My first step was to halve the dose to 30 mg.
Within a day, I began to experience several unpleasant symptoms. I was light-headed, dizzy and had strange electric shock-like sensations in my arms, and sometimes, when I looked around, in my head. I felt disoriented, unable to think clearly, indecisive. I became irritable, anxious and at times depersonalized – feeling disconcertingly unreal or detached from myself. One of the worst symptoms was a dysphoria, similar, but distinct from my familiar low mood, in somehow feeling more deep-seated and physical. It was difficult to describe some of my experiences; I was interested to discover later the various descriptions used by people to capture an assortment of unfamiliar sensations. Some of these, such as ‘brain fog’, ‘emotional pain’ and ‘inner torment’ particularly resonate with me.
I initially attempted to simply push through the dose-halving. I tried to do this several times but could not endure the symptoms. I needed a slower approach. As is typical, my tapering was constrained by the limited range of doses; reducing by 10%, 20% or even 25% was not possible. The onset of symptoms proved too rapid for alternate-day dosing. The drug was composed of capsules encasing hundreds of tiny beads. I couldn’t halve them like a tablet, but I could take one apart and remove beads. I started doing this to reduce the dose, opening the tablets on a bathroom shelf and coaxing out portions of beads.
I tried progressively smaller fractions, on a trial-and-error basis. Unbearable withdrawal symptoms continued. It felt absurd. I could not understand why it was proving so difficult, and why I had to improvise capsule disassembly rather than follow some standard procedure.
The symptoms got in the way of normal life. My relationships were challenged. I had to work dose-reduction attempts around my job and social commitments because of interference from the withdrawal. I took repeated breaks between reductions, sometimes days, sometimes weeks – waiting for a more convenient time or to feel settled enough to make another reduction.
My symptoms were different to my original symptoms and alleviated within the day by returning to my baseline dose. This made it clear to me that it was withdrawal, but for a long time, perhaps due to their severity, or the anxiety and foggy thinking, I couldn’t shake the worry that I was pushing myself into a relapse. On top of this, the quick, effective relief of increasing the dose began to feel like taking a hit of a drug of dependency. I worried I was trapped on the drug.
Eventually, I resorted to tapping just one bead out of the capsule each day, to slowly lower the dose. It was frustratingly slow. Impatiently pouring out even a few more proved unwise; occasional impulsive reductions proved increasingly painful as the dose decreased. In the end, it took me almost a year to finally stop. I remember distinctly, walking through woodland shortly afterwards. The birds were louder, the trees and sky more vivid. I felt happy, more alive. I realized my senses and emotions were no longer dulled by the drugs. I had no more withdrawal symptoms, and no depressive symptoms, finally convincing me I had been going through withdrawal, rather than relapse.
I was aware this was just one person’s experience. However, I came to realize I was far from the only person who had experienced this problem. At a conference I met others who had gone through similar experiences. There, I heard about the Surviving Antidepressants (SA) website, which offers peer support for tapering off psychiatric drugs and managing withdrawal symptoms. Many people report finding such resources necessary in the absence of sufficient understanding and support by mental health services; this is borne out by SA’s 12,000 registered users and 300,000 hits per month.
There have also been high-profile and moving accounts of antidepressant withdrawal in the media, which also highlight the crucial issues of a dearth of research and the risk of misdiagnosing withdrawal as relapse.
I am pleased to see the recent acknowledgement of the gravity of this issue by the Royal College of Psychiatrists, and a planned NICE prescribed drug dependence and withdrawal guide, including antidepressants. Together with more research, I hope this leads to patients and doctors having comprehensive and accurate information about withdrawal to draw on when considering starting an antidepressant, and clear, useful guidance and support around reduction for the millions who are prescribed these drugs.
Editorial Note: Early in a career, it would be difficult for anyone to express anything other than gratitude to the Royal College of Psychs and NICE for their brave efforts in getting the truth out there.
To be continued with Truth Withdrawal